Wisconsin, 2006

Hail in Wisconsin, July 22, 2006

July 22, 2006 · NWS GRB · 2 events in 2 counties and zones

Thunderstorms that moved through northeast Wisconsin in the vicinity of a cold front produced isolated penny size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Thunderstorms that moved through northeast Wisconsin in the vicinity of a cold front produced isolated penny size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 22, 3:30 AM CST, 9 hours 10 minutes earlier.

Area forecast discussion, Jul 22, 3:30 AM CST, 9 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
430 AM CDT SAT JUL 22 2006

.SHORT TERM...TODAY THROUGH SUNDAY. MID LEVEL DISTURBANCE MOVING
SOUTHEAST TOWARDS THE FORECAST AREA SHOULD DESTABILIZE THE ATMOPSHERE
TODAY AND BRING SCATTERED TO BROKEN THUNDERSTORMS...ESPECIALLY IN THE
AFTERNOON. WITH COLD 700MB TEMPERATURES AND LOW WET BULB ZERO HEIGHTS
EXPECT TO SEE AT LEAST A FEW PEA TO MARBLE SIZE HAIL REPORTS TODAY AND
GUSTY WINDS. SPC SEEMS TO BE THINKING THE SAME THING IN THEIR DAY ONE
OUTLOOK.

LINGERING SHOWERS SHOULD END OR DIMINISH THIS EVENING WITH GENERALLY DRY
WEATHER EXPECTED SUNDAY. MID LEVEL TEMPERATURES ARE STILL COOL SUNDAY
BUT NOT AS COLD AS TODAY. THERE ALSO APPEARS TO BE LESS UPPER FORCING.
SUPPOSE THERE COULD BE ISOLATED AFTERNOON SHOWERS ALONG LAKE BREEZES OR
SOMETHING...BUT WILL NOT MENTION NOW.

.LONG TERM...SUNDAY NGT THRU NXT FRI. MAIN FCST CHALLENGE REMAINS PCPN
TRENDS THRU MOST OF THE EXTENDED PERIOD AS SEVERAL BOUNDARIES TO BE IN
OUR GENERAL VCNTY.

MDLS REMAIN ON TRACK WITH REGARDS TO LOCATION OF ADVANCING CDFNT SUNDAY
NGT WITH THE BNDRY EXTENDED FROM CNTRL MN NEWD TO LK SUPERIOR BY 12Z
MON. GULF MSTR IS CUT-OFF BY ANOTHER BNDRY OVR THE SRN U.S. THUS MSTR WL
BE SOMEWHAT LIMITED. ANTICIPATE PCPN TO BE LOCATED ALONG AND JUST AHD OF
THE CDFNT SO CHC POPS FOR NRN WI STILL LOOKS GOOD. BELIEVE THO THAT ANY
PCPN CHCS WOULD NOT REACH SRN SECTIONS OF THE FCST AREA TIL MON SO HAVE
REMOVED POPS IN THESE LOCATIONS. MIN TEMPS IN THE LWR TO MID 60S FROM
PREV FCST ARE IN LINE WITH GUID SO NO CHGS MADE HERE. THE CDFNT TO
SETTLE ACROSS CNTRL WI ON MON AND COMBINE WITH A SHRTWV TROF...INCREASED
INSTABILITY (CAPES 1000-1500 J/KG/LIS AORUND -2)...AND ADDL LIFT FROM
RGT ENTRANCE RGN OF UPR JET TO GENERATE A CHC OF SHWRS/TSTMS ACROSS THE
ENTIRE FCST AREA. TEMPS MAY BE TRICKY ON MON DEPENDING ON THE TIMING OF
THE FNT AND EXTENT OF THE PCPN. IF FNT SLOWS DOWN ANY AT ALL...READINGS
OVR CNTRL/E-CNTRL WI COULD EASILY APPROACH 90 DEGS. PREFER TO LEAN
TOWARD THE WARMER MAV GUID.

APRS THE CDFNT WL BE PULLING UP NEARLY STNRY SOMEWHERE OVR CNTRL OR SRN
WI MON NGT AS IT BECOMES PARALLEL TO THE MEAN FLOW. WL NEED TO KEEP A
CHC POP GOING MON NGT VCNTY OF THE FNT...BUT PREFER TO DECREASE DOWN TO
A SLGT CHC OVR NRN WI. BNDRY PROGGED TO STILL BE MEANDERING OVR WI INTO
TUE (PERHAPS WITH A SML SHIFT BACK TO THE NORTH) AND WITH DAYTIME
HEATING/INCREASED INSTABILITY...WL NEED TO CARRY A CHC OF SHWRS/TSTMS
THRU TUE. AREAS SOUTH OF THIS BNDRY SHOULD BE WARM AND SOMEWHAT MUGGY
WITH 8H TEMPS PUSHING +20C AND GULF MSTR STARTING TO BE TAPPED.

A NEW CDFNT IS EXPECTED TO DROP SE TOWARD THE WRN GREAT LKS TUE NGT AND
SLIDE THRU WI ON WED. THE TIMING OF THIS FNT STILL HAS SOME MDL
DISCREPANICIES...BUT WITH A BNDRY AROUND THE FCST AREA...CHC POPS ARE
NECESSARY. CONFIDENCE NOT VERY HIGH FOR LATE NXT WEEK AS GFS/DGEX OUT OF
SORTS WITH THE EUROPEAN MDLS. UNDER THESE SITNS...BEST TO GO WITH THE
CURRENT FCST WHERE THE CDFNT TO BE SLOWLY PULLING AWAY ON THU FOLLOWED
BY HI PRES BUILDING INTO THE RGN FOR FRI.

&&

.GRB...WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

RDM/KALLAS
WEATHER.GOV/GREENBAY
Hazardous weather outlook, Jul 22, 10:15 AM CST, 2 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1115 AM CDT SAT JUL 22 2006

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-231100-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE-
LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR-
MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-
WINNEBAGO-CALUMET-MANITOWOC-
1115 AM CDT SAT JUL 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AS AN UPPER LEVEL
DISTURBANCE AND WEAK COLD FRONT MOVE ACROSS THE REGION. HAIL AND WIND
GUSTS TO 40 MPH ARE EXPECTED WITH SOME OF THE STORMS. ISOLATED SEVERE
STORMS WITH HAIL UP TO 1 INCH IN DIAMETER ARE POSSIBLE. ANY LINGERING
STORMS SHOULD DISSIPATE EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH NEXT FRIDAY

THUNDERSTORMS ARE ALSO POSSIBLE FROM MONDAY THROUGH THURSDAY. LATER
FORECASTS WILL PROVIDE MORE DETAIL CONCERNING THE POTENTIAL FOR SEVERE
WEATHER DURING THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE EXPECTED ISOLATED NATURE OF THE EVENT THIS AFTERNOON...
SPOTTER ACTIVATION IS NOT ANTICIPATED. SPOTTERS ARE STILL URGED TO CALL
IN ANY REPORTS OF HAIL OR STRONG GUSTY WINDS.

LMZ521-522-541>543-564-231100-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-THE ADJOINING
WISCONSIN WATERS OF LAKE MICHIGAN OUT TO MID-LAKE-
1115 AM CDT SAT JUL 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WATERS OF CENTRAL AND
SOUTHERN GREEN BAY...AND LAKE MICHIGAN FROM ROCK ISLAND PASSAGE
TO SHEBOYGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AS AN UPPER LEVEL
DISTURBANCE AND WEAK COLD FRONT MOVE ACROSS THE REGION. HAIL AND WIND
GUSTS TO 40 MPH ARE EXPECTED WITH SOME OF THE STORMS. ANY LINGERING
STORMS SHOULD DISSIPATE EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH NEXT FRIDAY

THUNDERSTORMS ARE ALSO POSSIBLE FROM MONDAY THROUGH THURSDAY. LATER
FORECASTS WILL PROVIDE MORE DETAIL CONCERNING THE POTENTIAL FOR SEVERE
WEATHER DURING THIS PERIOD.

KIECKBUSCH
WEATHER.GOV/GREENBAY

The radar

The Green Bay radar (KGRB), 70 km away, was scanning. The volume nearest the first event began at 18:40 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Marinette

When
July 22, 12:40 PM CST
Where
Marinette County, 3 mi E of Peshtigo
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.050, -87.683

Hail, Winnebago

When
July 22, 4:20 PM CST
Where
Winnebago County, Pickett
Measured
0.75 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
43.917, -88.733

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2006Every state in 2006This day in weather historyWarnings in Wisconsin, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5524004, 5524003.